Hodgkin treatment raises risk for stomach cancer
Survivors of Hodgkin lymphoma who received subdiaphragmatic radiotherapy had dose-dependent increased risk for stomach cancer, researchers discovered. Risk was marked for patients who also received chemotherapy with high-dose procarbazine.
“Our study adds strong support to the growing concern that stomach cancer is a rare but important adverse late effect of treatment for Hodgkin lymphoma,” affirmed investigator Lindsay M. Morton, PhD, of the National Cancer Institute (NCI) in Bethesda, Maryland, in an NCI statement.
Although treatment-related stomach cancer is known to be an important cause of morbidity and mortality among the growing number of Hodgkin lymphoma survivors, risks associated with specific treatments have been unclear, wrote Morton and colleagues in their report for Journal of Clinical Oncology. To clarify the information, they conducted an international case-control study of stomach cancer in survivors of Hodgkin lymphoma who had received their Hodgkin diagnosis between 1953 and 2003.
The 17,477 cases of Hodgkin lymphoma examined yielded 89 survivors who later developed stomach cancer. For each of those cases as well as for 190 matched controls (survivors of Hodgkin lymphoma who did not develop stomach cancer), Morton's group quantified cumulative doses of specific alkylating agents (AAs) and reconstructed radiation dose administered to the location of the stomach tumor.
Stomach cancer risk was shown to increase with increasing radiation dose to the stomach and with increasing number of AA-containing chemotherapy cycles: Recipients of the highest radiation doses had a risk for stomach cancer nearly threefold greater than the risk for patients who received the lowest doses, and the risks associated with radiation were even higher for survivors who also received the AA procarbazine, a type of chemotherapy known to damage DNA.
Stomach cancer risks were highly dependent on the doses of both radiation and procarbazine. Although risk was elevated among persons who received both radiation to the stomach at doses of 25 Gy or higher and procarbazine at doses lower than 5,600 mg/m2, no procarbazine-related risk was evident with radiation doses lower than 25 Gy.
Treatment with dacarbazine also raised stomach cancer risk, after adjustment for radiation and procarbazine doses, but more research on this outcome is needed because few patients in the study received this drug.
Morton and team concluded that for persons currently undergoing treatment for Hodgkin lymphoma, the risks and benefits of exposure to both procarbazine and subdiaphragmatic radiotherapy should be weighed carefully. For persons who have completed treatment, any gastrointestinal symptoms should be evaluated promptly.